Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 17, 2004, 9:42 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 9:42 PM CDT (02:42 UTC)
- Expired
- Jun 18, 2004, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Gove County, KS
The radar
The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 180245 FFWGLD KSC063-180545- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 942 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GOVE COUNTY IN WEST CENTRAL KANSAS * UNTIL 1245 AM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM NEAR GOVE...MOVING EAST AT 5 MPH. RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR HAVE OCCURRED IN THE COUNTY AND MORE IS EXPECTED TONIGHT. THIS RAIN WILL COMBINE WITH SATURATED SOIL FROM RECENT RAINS TO RESULT IN FLASH FLOOD POTENTIAL IN MANY AREAS OF THE COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE MONUMENT ROCKS AND QUINTER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GOODLAND. LAT...LON 3909 10078 3872 10078 3873 10020 3909 10018 $$ RJC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:42 PM CDT, 6 hours earlier.
Area forecast discussion, Jun 17, 3:42 PM CDT, 6 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 242 PM MDT THU JUN 17 2004 .DISCUSSION...PERSISTENT WEATHER PATTERN WILL BRING CHANCES OF RAIN THROUGH THE NEXT FIVE TO SIX DAYS...MAINLY IN THE EVENINGS AND OVERNIGHTS. SHORT TERM CONCERN IS SEVERE WEATHER. INSTABILITY HAS BEEN SLOW TO RECOVER TODAY BECAUSE OF DEEP EASTERLY UPSLOPE FLOW...LOW CLOUDS...AND DRIZZLE. CLOUDS ARE LIFTING AND THINNING OUT...ESPECIALLY SOUTH OF INTERSTATE 70...AND THIS WILL BE THE MOST LIKELY AREA FOR SEVERE WEATHER. SHEAR AND LOW CLOUD BASES WILL ONCE AGAIN BE FAVORABLE FOR ISOLATED TORNADOES WHILE SUPERCELL THUNDERSTORMS CAN PERSIST. THE EVENT WILL THEN TRANSITION TO A LARGER COMPLEX OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG STRAIGHTLINE WINDS EXPECTED TO REMAIN ALONG OR JUST SOUTH OF THE INTERSTATE. ONCE AGAIN CONSIDERED A FLASH FLOOD WATCH FOR THE FAR SOUTHERN COUNTIES...WHERE 12Z MESOETA WAS PRODUCING A BULLSEYE OF GREATER THAN 2 INCH RAINFALL. THE 18Z RUN CAME IN WITH THE BULLSEYE FATHER SOUTH AND LESS BROAD. WITH LITTLE HAVING CHANGED FROM YESTERDAY AND CONDITIONS NOT PRIMED FOR TRAINING ECHOES...CHOSE TO HANDLE THE SITUATION BY MENTIONING HEAVY RAIN IN THE ZONES...BUT NO FLOOD WATCH. THANKS TO DDC AND GID FOR COORDINATION. SIMILAR TO LAST NIGHT...MESOSCALE MODELS INDICATE AN AREA OF SUBSIDENCE FROM GOODLAND TO MCCOOK WHERE RAINFALL TOTALS MAY BE QUITE LIMITED OUTSIDE OF ANY ISOLATED THUNDERSTORMS. ON THE OTHER SIDE OF THIS RELATIVELY DRY AREA...ANOTHER BAND OF THUNDERSTORMS COMING OFF THE FRONT RANGE OF THE ROCKIES MAY AFFECT YUMA COUNTY AND ADJACENT PARTS OF KS AND NE. IN ADDITION...LIFT FROM THE RIGHT REAR QUADRANT OF A DEVELOPING JET STREAK MAY PROMOTE SCATTERED SHOWERS AND A FEW THUNDERSTORMS ALONG THE KS AND NE BORDER. ANOTHER ROUND OF THUNDERSTORMS AND ISOLATED SEVERE WEATHER APPEAR LIKELY FOR FRIDAY NIGHT...WITH THE GREATEST CHANCE OF RAIN SOUTH OF THE INTERSTATE. THE QUESTION MARK FOR SEVERE WEATHER WILL AGAIN BE THE AMOUNT OF HEATING RECEIVED...AS FOG AND DRIZZLE SHOULD PERSIST THROUGH LATE MORNING. BROAD HIGH PRESSURE MOVING SOUTHWARD FROM CANADA WILL ALSO USHER IN UNSEASONABLY COOL AIR FOR FRIDAY AND SATURDAY WITH HIGH TEMPERATURES FROM 65 TO 70. A SLOW WARM UP WILL BEGIN BY SATURDAY. THEN ANOTHER SURGE OF COOL AIR IS CURRENTLY EXPECTED AROUND TUESDAY. WHEN THAT SURGE LIFTS NORTHEAST AWAY FROM THE AREA...MUCH WARMER READINGS SHOULD COME IN FROM THE SOUTHWEST BY NEXT THURSDAY. UNTIL THIS HAPPENS...THE REGION WILL CONTINUE TO SEE A COOL AND MOIST FORECAST WITH SCATTERED TO WIDESPREAD THUNDERSTORMS MOVING IN FROM COLORADO AND WYOMING EACH EVENING. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, Jun 17, 11:45 AM CDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU JUN 17 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1045 AM MDT (1145 AM CDT) THU JUN 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDESPREAD LOW CLOUD COVER IS EXPECTED TO BREAK UP...AND ALLOW SOME HEATING TO OCCUR. THE AMOUNT OF HEATING RECEIVED WILL AFFECT THE AMOUNT OF SEVERE WEATHER THAT WILL OCCUR. THE MORE HEATING THAT TAKES PLACE...THE MORE SEVERE WEATHER THAT WILL OCCUR. SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER EASTERN COLORADO AFTER 2 PM MDT...AND MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 70 WHERE AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK WITH THE GREATEST CHANCES DURING THE LATE AFTERNOON AND EVENING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 70. MCGUIRE/BULLER
In the hours before
Local storm report, Jun 17, 7:29 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL AROYA 38.85N 103.13W
06/17/2004 1.00 INCH CHEYENNE CO LAW ENFORCEMENT
BROKE WINDSHIELD
&&
JOHNSONLocal storm report, Jun 17, 7:46 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
646 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 6 N WILD HORSE 38.91N 103.00W
06/17/2004 1.00 INCH CHEYENNE CO CO-OP OBSERVER
&&
JOHNSONLocal storm report, Jun 17, 8:58 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 15 W TRIBUNE 38.47N 102.03W
06/17/2004 1.75 INCH GREELEY KS TRAINED SPOTTER
0740 PM NON-TSTM WND GST 15 W TRIBUNE 38.47N 102.03W
06/17/2004 65 MPH GREELEY KS TRAINED SPOTTER
&&
JOHNSONSpecial weather statement, Jun 17, 9:03 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 803 PM MDT THU JUN 17 2004 KSZ027>029-041-042-180700- GOVE-GREELEY-LOGAN-WALLACE-WICHITA- 803 PM MDT (903 PM CDT) THU JUN 17 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR A PORTION OF NORTHWEST KANSAS UNTIL 1 AM MDT (2 AM CDT). THIS REPLACES THE PREVIOUSLY ISSUED TORNADO WATCH FOR THE SAME AREA. THE FOLLOWING COUNTIES IN THE SEVERE THUNDERSTORM WATCH AREA ARE WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED... TAKE ACTION IMMEDIATELY. LOCKHART
Local storm report, Jun 17, 9:25 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
825 PM MDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 14 S TRIBUNE 38.27N 101.75W
06/17/2004 GREELEY KS LAW ENFORCEMENT
WATER RUNNING OVER HIGHWAY 27 NEAR GREELEY/HAMILTON
COUNTY LINE
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 62 min |
| Jun 17, 9:30 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 17, 10:16 PM CDT | Flash Flood Warning | GLD | Logan | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.